New Mexico, 2010

Heavy Snow and Winter Weather in New Mexico, February 3 to 4, 2010

February 3 to 4, 2010 · NWS ABQ · 21 events in 20 counties and zones

Moisture spread from south to north across the state as an upper level low pressure system tracked from the boot-heel of New Mexico northeastward into the Texas panhandle. Snow prevailed at higher elevations, however, precipitation changed from rain to snow during the late morning hours across lower elevations.

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture spread from south to north across the state as an upper level low pressure system tracked from the boot-heel of New Mexico northeastward into the Texas panhandle. Snow prevailed at higher elevations, however, precipitation changed from rain to snow during the late morning hours across lower elevations. The heaviest snow amounts stretched from the Sandia and Manzano Mountains, north and northeastward across the northeast plains, where colder temperatures were already in place. The snow resulted in over 50 traffic accidents around Las Vegas on the 3rd. One accident resulted in the death of a 39-year old deputy warden for the state Penitentiary. He was a passenger in a truck that was northbound on state road 3 near Ribera around 1230 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 3:39 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 3, 3:39 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 AM MST WED FEB 3 2010

.DISCUSSION...
MAIN CONCERN IN THE NEAR TERM IS TODAYS WINTER WEATHER.  ABUNDANT
MOISTURE HAS ALREADY WORKED INTO THE SOUTHEASTERN PORTIONS OF THE
CWA...AS EVIDENT BY DEWPOINTS IN THE 30S. IT APPEARS THAT DEWPOINTS
SHOULD ONLY STAY THE SAME OR GO UP FROM HERE...WHICH IN TURN MAKES
SNOW AMOUNTS TRICKY ACROSS THE EASTERN PLAINS. HAVE DECIDED TO
UPGRADE THE WATCH TO A WINTER WEATHER ADVISORY ACROSS THE
NORTHEAST...AND HAVE ADDED A FEW OTHER ZONES AS WELL. SHOULD RAIN
CONVERT OVER TO SNOW TODAY...IT WILL BE A VERY WET SNOW...AND MAY
INITIALLY MELT ON CONTACT.  MUCH OF THE CONCERN IS OVER AREAS THAT
STILL HAVE SNOW COVER...AND HENCE...SHOULD BE EASIER FOR SNOW TO
STICK. THINK 1 TO 4 INCHES LOOKS LIKELY ACROSS THE EAST. HAVE RAISED
POPS ACCORDINGLY.

AS THE UPPER LOW OPENS UP AND MOVES ACROSS THE STATE
TONIGHT...PRECIP SHOULD DIMINISH IN INTENSITY FROM WEST TO
EAST...WITH LITTLE PRECIPITATION REMAINING AFTER SUNRISE THURSDAY.
HOWEVER...ANOTHER SHORTWAVE WILL SLIDE ACROSS SOUTHERN COLORADO ON
THURSDAY WHICH WILL KEEP POPS IN THE FORECAST ACROSS THE NORTH. SOME
BREEZY CONDITIONS MAY DEVELOP ALONG AND JUST EAST OF THE CENTRAL MTN
CHAIN ASSOCIATED WITH THIS SHORTWAVE.   TEMPERATURES SHOULD BE QUITE
COOL ACROSS THE NORTH FRIDAY MORNING AS WEAK RIDGING TRIES TO BUILD
IN BEHIND THE SYSTEM.

ANOTHER WINTER STORM MAY BE IN THE WORKS FOR THE SUNDAY AND MONDAY
TIME FRAME. TIMING STILL DIFFERS SIGNIFICANTLY AMONG THE
MODELS...BUT IT APPEARS A COLD FRONT ACROSS THE EASTERN PLAINS
WILL ALLOW THEM TO GET INTO THE ACTION ONCE AGAIN.

34

&&

.AVIATION...UPPER LOW CIRCULATION VCNTY BAJA CA AT 10Z WILL CONTINUE
TO SPREAD MOISTURE NORTHWARD OVER NEW MEXICO IN THE FORM OF LIGHT TO
OCCASIONALLY MODERATE RAIN...WITH SNOW OVER THE HIGHER TERRAIN.
LOCALIZED BR ALSO EXPECTED. ANTICIPATE MOUNTAIN OBSCURATIONS IN
WDSPRD MVFR/IFR CIGS/VSBYS THROUGH 22Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...UPPER LOW CIRCULATION VCNTY BAJA CALIFORNIA EARLY THIS
MORNING WILL CONTINUE TO SPREAD MOISTURE IN THE FORM OF LIGHT TO
OCCASIONALLY MODERATE RAIN...WITH RAIN MIXED WITH SNOW OR SNOW SNOW
OVER THE HIGHER TERRAIN...ADJACENT HIGHLANDS AND NORTHEAST PLAINS.
IN ADDITION...ISOLATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION
TODAY...MAINLY OVER THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS.
CONSEQUENTLY...VENTILATION WILL BE POOR MOST AREAS TODAY.

ANOTHER UPPER TROUGH TO CROSS THE NORTHEAST HALF OF THE STATE
THURSDAY WILL FEATURE INCREASING WEST TO NORTHWEST WINDS ALONG THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT
HIGHLANDS...ALONG WITH IMPROVING VENTILATION. THE NORTHWEST WINDS
WILL ALSO START TO DRY OUT HUMIDITIES IN THE NORTHERN MOUNTAINS TO
THE NORTHEAST PLAINS THURSDAY AND MORESO THURSDAY NIGHT.

FRIDAY AND SATURDAY FEATURE DRIER WEATHER...WITH ANOTHER STORM
SYSTEM POSSIBLE SUNDAY AND MONDAY. THIS SYSTEM MAY HAVE THE BENEFIT
OF COLDER AIR THANKS TO A COLD FRONT WHICH MAY BE DRAPED ACROSS THE
EASTERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  22  42  20 /  10  20  20  10
DULCE...........................  39  17  38   9 /  20  30  30  10
CUBA............................  41  22  40  12 /  40  50  30   5
GALLUP..........................  42  22  42  21 /  50  40  20  10
EL MORRO........................  40  22  41  21 /  70  60  20  10
GRANTS..........................  41  21  43  21 /  60  60  20   5
QUEMADO.........................  43  25  45  23 /  70  70  30   5
GLENWOOD........................  51  34  54  28 /  80  80  20   0
CHAMA...........................  38  15  36   5 /  30  40  30  10
LOS ALAMOS......................  38  22  40  16 /  50  60  20   5
PECOS...........................  39  19  40  14 /  70  70  20   5
CERRO/QUESTA....................  38  14  37   5 /  40  50  20  10
RED RIVER.......................  34  16  33   4 /  40  60  30  10
ANGEL FIRE......................  36  15  34   3 /  50  70  20  10
TAOS............................  40  20  40   7 /  40  50  20   5
ESPANOLA........................  43  26  45  17 /  40  50  20   5
SANTA FE........................  38  21  40  15 /  50  60  20   5
SANTA FE AIRPORT................  39  24  41  20 /  50  60  20   5
ALBUQUERQUE FOOTHILLS...........  41  29  45  26 /  60  60  20   5
ALBUQUERQUE HEIGHTS.............  42  30  46  28 /  60  60  20   5
ALBUQUERQUE VALLEY..............  43  30  47  25 /  60  60  20   5
ALBUQUERQUE WEST MESA...........  42  29  46  26 /  60  60  20   5
LOS LUNAS.......................  47  28  50  23 /  70  60  20   5
RIO RANCHO......................  44  30  44  26 /  60  60  20   5
SOCORRO.........................  45  31  54  28 /  80  80  20   5
SANDIA PARK/CEDAR CREST.........  38  24  41  20 /  70  70  20   5
MORIARTY/ESTANCIA...............  36  22  40  22 /  70  70  20   5
CLINES CORNERS..................  33  21  39  20 /  80  80  20   5
GRAN QUIVIRA....................  40  28  45  27 /  80  80  20   5
CARRIZOZO.......................  45  30  50  27 /  90  80  20   5
RUIDOSO.........................  36  27  44  28 / 100  80  30   5
CAPULIN.........................  38  17  40  16 /  50  60  20  10
RATON...........................  41  18  41  13 /  40  60  20  10
LAS VEGAS.......................  35  19  39  17 /  80  80  20   5
CLAYTON.........................  38  22  36  25 /  80  90  20  10
ROY.............................  37  22  39  23 /  80  90  20  10
CONCHAS.........................  39  24  44  25 /  80  90  20   5
SANTA ROSA......................  37  27  46  27 /  90  90  20   5
TUCUMCARI.......................  37  24  38  20 / 100 100  20   5
CLOVIS..........................  36  28  43  27 / 100 100  30   5
PORTALES........................  37  29  45  28 / 100 100  30   5
FORT SUMNER.....................  40  28  51  28 / 100  90  20   5
ROSWELL.........................  41  32  55  33 / 100  80  20   0
PICACHO.........................  40  31  52  33 / 100  80  20   5
ELK.............................  37  29  47  29 / 100  80  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ530>535.

WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ503-504-506-508-510>518-521>524-527>529-539.

WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ526.

&&

34/99
Hazardous weather outlook, Feb 3, 6:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED FEB 3 2010

NMZ501>540-041300-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MST WED FEB 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH ELEVATION SNOW WILL CONTINUE TO MOVE NORTHWARD
TODAY ACROSS NEW MEXICO. MODERATE RAINFALL ON SNOWPACK MAY RESULT
IN RISES OF SOME RIVERS AND SMALL STREAMS...MAINLY ACROSS SOUTHERN
NEW MEXICO. SNOW LEVELS WILL GRADUALLY LOWER LATE THIS AFTERNOON
AND EVENING...ALLOWING FOR MODERATE SNOWFALL ACCUMULATIONS ACROSS
THE MOUNTAINS...AS WELL AS THE LOWER ELEVATIONS OF NORTH
CENTRAL...EAST CENTRAL...AND NORTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST THURSDAY
MORNING. ANOTHER STORM SYSTEM SUNDAY THROUGH TUESDAY MAY BRING
ANOTHER ROUND OF SIGNIFICANT SNOW ACCUMULATIONS ACROSS NORTHERN
AND CENTRAL NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

Event by event

20 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Central Highlands

When
February 3, 6:00 AM MST to February 4, 6:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Around 5 inches of snow was reported at Gran Quivira.

Heavy Snow, Sandia/Manzano Mountains

When
February 3, 7:00 AM MST to February 4, 6:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Trained Spotter

Widespread snow amounts near one foot were reported across the east slopes of the Sandia and Manzano Mountains. Localized amounts near 18 inches were also reported near Tajique.

Heavy Snow, Southwest Chaves County

When
February 3, 7:00 AM MST to February 4, 2:00 AM MST
Where
Southwest Chaves County forecast zone
Reported by
Trained Spotter

Though rain fell in the early morning hours, by the late morning, rain turned to snow and continued through much of the day. Up to 10 inches of snow fell in localized areas.

Heavy Snow, Estancia Valley

When
February 3, 8:00 AM MST to February 4, 6:00 AM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

Varied snow amounts were reported across the Estancia Valley, though most reports stretched between 6 and 8 inches.

Heavy Snow, Central Highlands

When
February 3, 8:00 AM MST to February 4, 6:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Between 6 and 8 inches of snow was reported across the Central Highlands.

Heavy Snow, Eastern Lincoln County

When
February 3, 8:00 AM MST to February 4, 2:00 AM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter

Though rain fell in the early morning hours, by the late morning, rain turned to snow and continued through much of the day. Between 3 and 7 inches of snow fell across eastern Lincoln County.

Heavy Snow, Santa Fe Metro Area

When
February 3, 9:00 AM MST to February 4, 5:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Trained Spotter

Areas around Santa Fe picked up between 4 and 5 inches of snow.

Heavy Snow, Northeast Highlands

When
February 3, 9:00 AM MST to February 4, 4:00 AM MST
Where
Northeast Highlands forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter

Between 6 and 12 inches of snow was reported across the Northeast Highlands. One death occurred when a passenger in a Ford pickup truck slid off state road 3 and rolled onto its roof near Ribera.

Heavy Snow, Jemez Mountains

When
February 3, 10:00 AM MST to February 4, 5:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
Trained Spotter

Isolated locales picked up over 8 inches of snow, including Pajarito Ski Area and areas near La Cueva.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 3, 10:00 AM MST to February 4, 5:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Trained Spotter

The portion of the southern Sangre de Cristo Mountains within San Miguel and Mora Counties received up to 8 inches of snow.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 3, 10:00 AM MST to February 4, 4:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

Widespread snow amounts of 8 to 10 inches were reported across the east slopes.

Heavy Snow, Harding County

When
February 3, 10:00 AM MST to February 4, 4:00 AM MST
Where
Harding County forecast zone
Reported by
Trained Spotter

Up to 11 inches of snow was reported across Harding County.

Heavy Snow, Eastern San Miguel County

When
February 3, 10:00 AM MST to February 4, 4:00 AM MST
Where
Eastern San Miguel County forecast zone
Reported by
Trained Spotter

Significant snow amounts fell across eastern San Miguel County, including 4 inches near Conchas. Heavier snow totals are likely near the Canadian River Valley.

Heavy Snow, Guadalupe County

When
February 3, 10:00 AM MST to February 4, 4:00 AM MST
Where
Guadalupe County forecast zone
Reported by
Trained Spotter

Between 3 and 8 inches of snow fell across Guadalupe County. The largest snow totals were found across western portions of the county.

Heavy Snow, Far Northeast Highlands

When
February 3, 11:00 AM MST to February 4, 4:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Between 5 and 14 inches of snow fell across the Far Northeast Highlands. Some selected totals include 5.5 inches near Raton, 8 inches at Wagon Mound, and 14 inches near Springer.

Heavy Snow, Union County

When
February 3, 11:00 AM MST to February 4, 4:00 AM MST
Where
Union County forecast zone
Reported by
Trained Spotter

Up to 11 inches of snow was reported across Union County. The heaviest amounts were generally across southern portions of the county.

Heavy Snow, Quay County

When
February 3, 11:00 AM MST to February 4, 4:00 AM MST
Where
Quay County forecast zone
Reported by
Trained Spotter

Between 3 and 8 inches of snow fell across Quay County. The largest snow totals were found across northern portions of the county. Around 6 inches fell in Tucumcari.

Heavy Snow, De Baca County

When
February 3, 11:00 AM MST to February 4, 4:00 AM MST
Where
De Baca County forecast zone
Reported by
Trained Spotter

Between 2 and 5 inches of snow fell across De Baca County.

Heavy Snow, Lower Chama River Valley

When
February 3, 12:00 PM MST to February 4, 5:00 AM MST
Where
Lower Chama River Valley forecast zone
Reported by
Trained Spotter

Snow amounts were generally 2 to 3 inches across the Lower Chama River Valley, however areas near Coyote and San Ildefonso Pueblo received 4 to 5 inches of snow.

Heavy Snow, Curry County

When
February 3, 12:00 PM MST to February 4, 4:00 AM MST
Where
Curry County forecast zone
Reported by
Trained Spotter

Between 2 and 6 inches of snow fell across Curry County.

Winter Weather, West Central Plateau

When
February 4, 9:00 AM MST to 10:00 AM MST
Where
West Central Plateau forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Newspaper

A family from California was headed east on I-40 when they hit a patch of ice around 930 am in Gallup. Their pickup truck slid into the westbound lanes where it struck a second pickup truck head on. Martha R. Toscano, 45, died in the crash. Moreno G. Toscano, 51 and their 4 month old child, Emmuel as well as James T. Riley, 29, of Jamestown, NM sustained injuries. Snow amounts across Gallup ranged from 1 to 2 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Northeast Highlands2010-02-0339MaleVehicle/Towed TrailerIndirect
Winter Weather, West Central Plateau2010-02-0445FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205839, 205834, 205854, 205836, 205837, 205853, 205830, 205842, 205817, 205818, 205825, 205844, 205845, 205846, 205841, 205843, 205848, 205852, 205828, 205851, 206035.